Side Effects of Bisphosphonates for Osteoporosis

You might think of your skeleton as simply providing structure for your body, but our bones are actually living organs with many essential functions. In addition to allowing movement and protecting our organs, for example, bones store almost all of the calcium in our bodies, and most of our blood cells are produced in bone marrow, the sponge-like tissue inside the bones.

To help us maintain bone mass, the body must strike an ongoing balancing act between breaking down old bone and building up new bone – a process called bone remodeling. In our younger years, new bone is created faster than old bone is lost, but as we age, this balance can shift and cause us to lose old bone faster than we gain new bone.
This can lead to low bone mass and a condition called osteoporosis, a weakening of the bones that affects more than 10 million adults (mostly women) in the United States and increases the risk of broken bones. There are several medications available to treat osteoporosis. Bisphosphonates, the most common type, have been linked with a range of side effects.

Bisphosphonate side effects

“The most common potential side effect of oral bisphosphonate is upper GI irritation, which may affect up to 10% of patients, but this is not much different from the rate seen when patients are given a placebo,” according to Matthew T. Drake, MD, PhD, an endocrinologist and associate professor of medicine at Mayo Clinic College of Medicine and Science. That means that most patients should not expect to have an upset stomach when taking bisphosphonates by mouth. For up to 25% of patients receiving intravenous (IV) bisphosphonates, there may be muscle and joint aches for a few days following the first infusion, likely due to a short-lived immune response. After the first time, these side effects are less likely to occur. An uncommon side effect of IV bisphosphonate is reduced calcium levels in the blood. This usually affects patients with low calcium intake, low vitamin D levels, or both. Two very rare side effects of these drugs include osteonecrosis (breakdown of the jaw bone) and “atypical femoral fracture, which occurs when the large bone in the leg breaks without trauma,” says Dr. Drake. “Both of these side effects are extremely uncommon and may stem from over-inhibition of the cells that remove bone during the normal bone remodeling process.”

Dealing with the side effects

He offers the following suggestions to help patients cope with or prevent these various side effects:

The GI side effects of oral bisphosphonates may result from the pill getting trapped at the end of the esophagus – the swallowing tube connecting the mouth to the stomach – and causing local irritation. Drinking some water followed by taking the pill, and then finishing the glass of water, limits the risk for irritation of the esophagus in the vast majority of patients.

To minimize the risk for having muscle and joint aches with IV bisphosphonate, it is helpful to take acetaminophen a few hours before the bisphosphonate infusion and then continuing to take acetaminophen every four to six hours as permitted on the bottle for the first 24 hours. After that, if there are no further symptoms of muscle and joint aches, you can discontinue the acetaminophen. If you still have muscle and joint aches, you can continue with acetaminophen for the next several days.

To limit the risk for those rare side effects such as osteonecrosis of the jaw and atypical femur fractures, doctors may consider having certain patients take a “drug holiday” for several years once they have been on IV bisphosphonates for three years or oral bisphosphonates for five years. “After the holiday, restarting the medication can be considered, again for a period of three to five years,” Dr. Drake states. “It has been shown that treatment for these periods of time leads to an almost negligible risk for the development of these extremely rare side effects.”

Lifestyle interventions

While people with significant osteoporosis typically need to take medication to prevent further bone loss, lifestyle factors are also essential and may help you use a lower dose of medicine. For those with osteopenia (“pre-osteoporosis”), lifestyle interventions can slow or stop the progress of osteoporosis.
Falls are closely linked to fracture risk in osteoporosis, so strategies to prevent falls should be a part of treatment, including regular weight-bearing resistance exercises and balance training. It isn’t advisable to do aerobic exercise, only because this may be related to a higher risk of fractures.
Studies show that cigarette smoking reduces bone mass density, and heavy alcohol intake increases fracture risk. Talk to your doctor about smoking cessation programs, and limit alcoholic drinks to four per day for men or two per day for women. Drinking more than two and a half cups of coffee or five cups of tea per day could also up the odds of a fracture.

Experts recommend a balanced diet that includes protein from healthy sources such as lean meats, seafood and dairy; vegetables; fruits; as well as sources of vitamin D (mainly fatty fish such as wild-caught salmon, tuna and mackerel, and enriched milk, orange juice, soy milk and cereals) and calcium-rich foods like milk, yogurt and cheese, and calcium-enriched juices, cereals, breads and soy milk. Brief exposure to sunlight most days of the week to boost vitamin D production has also been suggested.

Drug alternatives to bisphosphonates

Some people simply cannot tolerate the side effects or may be unable to take bisphosphonates altogether – for example, those with low calcium levels, kidney disease or problems with the esophagus. “If patients are unable to take or tolerate bisphosphonates, there are some other excellent treatment options for osteoporosis,” notes Christine Peoples, MD, clinical assistant professor of medicine in the division of rheumatology and clinical immunology at the University of Pittsburgh Medical Center.

She usually recommends denosumab for these patients, which is an injection given every six months. Dr. Drake points out that if this medication is not administered every six months, patients are then at risk for significant bone loss and the development of spinal fractures after denosumab is discontinued. “An alternative to continuing denosumab indefinitely is to transition to a bisphosphonate for some period of time – likely six months or less – at the time denosumab is discontinued in order to limit the risk for the rapid bone loss that occurs when denosumab is discontinued,” he explained.

For patients with severe osteoporosis, Dr. Peoples recommends teriparatide, an injection given daily. Another treatment option is a selective estrogen receptor modulator (SERM) such as raloxifene. “The importance of lifestyle measures should not be overlooked, including adequate calcium and vitamin D intake, healthy diet, exercise, smoking cessation, avoiding heavy alcohol use and fall precautions,” she adds. Overall, bisphosphonates are well-tolerated and effective for treating osteoporosis. “For most patients with high risk of bone loss and fractures due to osteoporosis, bisphosphonate use provides a clear benefit that vastly outweighs any potential risks,” says Dr. Drake.


Did you find this article helpful?


Latest News

News Scan 6/11/19

News Scan 6/11/19

This week in side effect news:   PPI’s Previcid, Nexium increase heart disease risk with long- term use even at

  • Advertisement